Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Trigonometric moment problems for
arbitrary finite subsets of $\mathbf{Z}^{n}$

Author: Jean-Pierre Gabardo
Journal: Trans. Amer. Math. Soc. 350 (1998), 4473-4498
MSC (1991): Primary 42A70, 44A60
MathSciNet review: 1443194
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider finite subsets $\Lambda \subset \mathbf{Z}^{n}$ satisfying the extension property, i.e. the property that every collection $\{c_{\mathbf{k}}\}_{\mathbf{k} \in \Lambda - \Lambda }$ of complex numbers which is positive-definite on $\Lambda $ is the restriction to $\Lambda - \Lambda $ of the Fourier coefficients of some positive measure on $\mathbf{T}^{n}$. A simple algebraic condition on the set of trigonometric polynomials with non-zero coefficients restricted to $\Lambda $ is shown to imply the failure of the extension property for $\Lambda $. This condition is used to characterize the one-dimensional sets satisfying the extension property and to provide many examples of sets failing to satisfy it in higher dimensions. Another condition, in terms of unitary matrices, is investigated and is shown to be equivalent to the extension property. New two-dimensional examples of sets satisfying the extension property are given as well as explicit examples of collections for which the extension property fails.

References [Enhancements On Off] (What's this?)

  • [Ak] N. I. Akhiezer, The Classical Moment Problem, Oliver and Boyd, Edinburgh, 1965. MR 32:1518
  • [AK] N. I. Akhiezer and M. Krein, Somes Questions in the Theory of Moments, Transl. Math. Monographs, vol.2, Amer. Math. Soc., Providence, 1962. MR 29:5073
  • [Be] J. J. Benedetto, Irregular sampling and frames, in Wavelets, a Tutorial in Theory and Applications (C. K. Chui, ed.), Academic Press, Boston, 1992, pp. 445-507. MR 93c:42030
  • [CF] R. E. Curto and L. A. Fialkow, Recursiveness, positivity and truncated moment problems, Houston J. of Math. 17 (1991), 603-635. MR 93a:47016
  • [CP] A. Calderón and R. Pepinsky, On the phases of Fourier coefficients for positive real periodic functions, in Computing Methods and the Phase Problem in X-Ray Crystal Analysis, The X-Ray Crystal Analysis Laboratory, Department of Physics, The Pennsylvannia State College, 1952, pp. 339-348.
  • [Da] I. Daubechies, Ten Lectures on Wavelets, CBMS 61, SIAM, Philadelphia, 1992. MR 93e:42045
  • [DGM] I. Daubechies, A. Grossman, Y. Meyer, Painless nonorthogonal expansions, J. Math. Phys. 27 (1986), 1271-1283. MR 87e:81089
  • [De] A. Devinatz, On the extensions of positive definite functions, Acta Math. 102 (1959), 109-134. MR 22:875
  • [DS] R. Duffin and A. Schaeffer, A class of nonharmonic Fourier series, Trans. Amer. Math. Soc. 72 (1952), 341-366. MR 13:839a
  • [Fu] B. Fuglede, Commuting self-adjoint partial differential operators and a group theoretic problem, J. Funct. Anal. 16 (1974), 101-121. MR 57:10500
  • [Ga1] J.-P. Gabardo, Tight frames of polynomials and the truncated trigonometric moment problem, J. Fourier Anal. and Appl. 1 (1995), 249-279. MR 96m:42013
  • [Ga2] -, Extension of Positive-Definite Distributions and Maximum Entropy, Memoirs of the Amer. Math. Soc., no. 489, Amer. Math. Soc., Providence, 1993. MR 93g:42005
  • [HJ] R. A. Horn and C. R. Johnson, Matrix Analysis, Cambridge University Press, 1985. MR 87e:15001
  • [Jo1] P. E. T. Jorgensen, Integral representations for locally defined positive definite functions on Lie groups, Inter. J. of Math. 2 (1991), 257-286. MR 92h:43017
  • [Jo2] -, Extensions of positive definite integral kernels on the Heisenberg group, J. Funct. Anal. 92 (1990), 474-508. MR 91m:22013
  • [JP] P. E. T. Jorgensen and S. Pedersen, Spectral Theory for Borel Sets in $\mathbf{R}^{n}$ of finite measure, J. Funct. Anal. 107 (1992), 72-104. MR 93k:47005
  • [Kr] M. G. Krein, Sur le problème du prolongement des fonctions hermitiennes positives et continues, C. R. (Doklady) Acad. Sci. URSS (N. S.) 26 (1940), 17-22. MR 2:361h
  • [La1] H. Landau, The classical moment problem: Hilbertian methods, J. Functional Anal. 38 (1980), 255-272. MR 81i:44008
  • [La2] -, Maximum entropy and the moment problem, Bull. Amer. Math. Soc. 16 (1987), 47-77. MR 88k:42010
  • [Lan] S. W. Lang, A positive-definite matrix which is not extendable, IEEE Trans. Acoust., Speech, Signal Processing, ASSP-32 (1984), 930-932.
  • [Ru] W. Rudin, The extension problem for positive-definite functions, Illinois J. Math. 7 (1963), 532-539. MR 27:1779
  • [Sa] L. A. Sakhnovich, Effective construction of nonextendable Hermitian-positive functions of several variables, Funkts. Anal. Prilozh. 14 1980, 55-60 (Russian); English transl. in Funct. Anal. Appl. 14 1980, 290-294. MR 82j:49036
  • [Sas1] Z. Sasvári, Decomposition of positive definite functions defined on a neighborhood of the identity, Monat. Math. 104 (1987), 139-148. MR 89a:43007
  • [Sas2] -, On the extension of positive definite functions, Radovi Mat. 3 (1987), 235-240. MR 89c:43010
  • [Sas3] -, Positive definite and definitizable functions, Akademie Verlag, Berlin, 1994. MR 95c:43005

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 42A70, 44A60

Retrieve articles in all journals with MSC (1991): 42A70, 44A60

Additional Information

Jean-Pierre Gabardo
Affiliation: Department of Mathematics and Statistics McMaster University Hamilton, Ontario, L8S 4K1 Canada

Keywords: Tight frames, evaluation polynomials, representing measures, positive-definite, extension problem
Received by editor(s): June 15, 1996
Additional Notes: The author was supported by NSERC grant OGP0036564
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society